You are here

How to read response definitions of 2nd line TKI's after 1st line failure/warning responses

Categories:

Hello everyone, 

I have a question regarding the response definitions. The 2020 'ELN recommendations for treating chronic myeloid leukemia' mention that: "The definition of the response (milestones) to second-line treatment should be the same as to first-line treatment (table 4)".
https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7214240/.
As I've learned, this is now more strict than in the previous recommendations of 2013, where the criteria for defining warning or failure states for second-line therapy in case of failure to imatinib, were less strict. 

What I cannot find is from what point in time one must count in case of failure/warning to 1st line TKI?

In my case: I had a 'warning' response after 3 months with Imatinib, and a 'failure' response at 4 months. Probably due to low Imatinib through levels (so not totally true 'failure' probably) but switched anyway at 4,5 months to Sprycel/Dasatinib. My question is now: do I count from that moment (4,5 months after first starting TKI's) onwards 3 months to see what my response is at '6 months' according to the above mentioned 'table 4'? [because only then I've been 3 months on Sprycel. But this would then be 7,5 months in actual time]. Or is the 6 months as mentioned in 'table 4' of the ELN recommendations always the 6 months counting from the time of diagnosis/starting of 1st TKI treatment? (in my case only 3 days apart).

I hope my question makes any sense. And I'm sorry if the answer is maybe too obvious, but to me this is not clear at the moment and I can't seem to find any clear answers. 

Thanks in advance,

Kind regards, Marilyn

 

Hi Marilyn

Sorry to hear that you've had to switch to dasatinib so early. It is almost as though the guidelines are easy to read for those of us who are lucky enough to respond optimally, and I understand your confusion!

I'm no expert, but I have always interpreted the guidelines as the exact time spent taking the new drug. So I would say that the time since diagnosis isn't counted - in my view you have been 3 months on Sprycel, not 7.5. Others will surely confirm or refute what I'm saying here, but that is how I interpret it.

For example, I was on dasatinib from diagnosis in December 2015 to May 2018 and then changed to imatinib. So I now consider myself to be 31 months on imatinib.

Of course, the guidelines for second line treatment ignore that some progress has already taken place on the first line drug, so I can understand the confusion!

Best wishes

Martin

Hi,

I switched from Imatinib to Dasatinib after 1 year on Imatinib due to a sub-optimal response.  This was 2 years ago but I definitely recall my haematologist saying that the criteria re-set, from a time point of view, when the new drug is started.  Therefore the timelines should start again, with regards to measuring your response to Dasatinib, from when you started Dastinib - your response at the moment only reflects 3 months.

Hope this makes sense.  It's clear in my head & then I try to put it in words & not so clear!  

Good luck - Dasatinib has worked much better for me, & also been kinder re. side-effects, than Imatinib.  I hope you also have a good experience with it.

Best wishes,

Victoria.

 

Hi Victoria

Thanks for the explanation, which makes perfect sense. I'm glad that I also understood this correctly - starting a new drug is definitely like a reset. I agree with you as well that dasatinib is much kinder and easier to manage than imatinib (at least it was for me) and I actually wish that I could return to dasatinib as I had an easier time on that drug.

Best wishes for your continued recovery

Martin

Hi Martin and Victoria,

Thank you both for responding! 
I didn’t think of that option, that it could be a reset. That makes more sense of course. I was puzzling in my head how to count, but what you both explained seems more logic, because otherwise the new medicine does not ‘get’ any time to do its work. Thank you for the explanation!

Martin, I’m sorry to hear that you had to switch to Imatinib. Was it due to side-effects, if may ask?

And Victoria, I don’t know yet if I really like dasatinib, with Imatinib I experienced little side-effects, only tiredness in the late afternoons. With Dasatinib I have a longer list already (especially  bloating). But then: Imatinib did almost nothing for me and Dasatinib seems to work better, although it’s too soon to tell. So I’d still prefer the one that’s actually working :-)

Thanks again for helping out,

Marilyn

Hi Victoria,

I responded above to both your replies but then I realized that I only replied to Martin and then you wouldn’t see it. 
Thanks again for your explanation. I hope the change to Dasatinib did bring your numbers down further?

regards, Marilyn 

Hi Marilyn

Sorry to hear that your side effects are worse on dasatinib. Here's hoping they soon settle down! Something I have often wondered is whether the response to the drug correlates with the severity of side effects, but my doctor assures me that there is no connection. Here's hoping it brings the pesky CML down as soon as possible!

To answer your question - I developed a late but serious side effect on dasatinib: swelling of lymph nodes that looked, medically, like lymphoma. If you search for "lymph node swelling on dasatinib" on the forum you will see the full story with all the gory details! Imatinib just has annoying side effects - cramps, joint pain and more fatigue - but nothing that interferes too much in my daily life.

Despite all this it took me two years to reach MMR on the dasatinib and I'm currently at 0.018%. So I hope and trust that yours will come down fast on this new drug. Some people on the LLS forum based in the USA actually advocate treating CML by continuously cycling through the drugs and switching them every 3 months or so, so that the disease never gets used to a single TKI and that the side effects change before they become too annoying! But I don't think any doctors take this view seriously, interesting though it is.

Good luck and speedy recovery!

Martin

Hi Marilyn

Sorry to hear that your side effects are worse on dasatinib. Here's hoping they soon settle down! Something I have often wondered is whether the response to the drug correlates with the severity of side effects, but my doctor assures me that there is no connection. Here's hoping it brings the pesky CML down as soon as possible!

To answer your question - I developed a late but serious side effect on dasatinib: swelling of lymph nodes that looked, medically, like lymphoma. If you search for "lymph node swelling on dasatinib" on the forum you will see the full story with all the gory details! Imatinib just has annoying side effects - cramps, joint pain and more fatigue - but nothing that interferes too much in my daily life.

Despite all this it took me two years to reach MMR on the dasatinib and I'm currently at 0.018%. So I hope and trust that yours will come down fast on this new drug. Some people on the LLS forum based in the USA actually advocate treating CML by continuously cycling through the drugs and switching them every 3 months or so, so that the disease never gets used to a single TKI and that the side effects change before they become too annoying! But I don't think any doctors take this view seriously, interesting though it is.

Good luck and speedy recovery!

Martin

Also another thing I just thought of:

Let's say you are on imatinib for the first 18 months after diagnosis and then change to dasatinib because you didn't reach MMR. If you have to count the time on dasatinib from diagnosis, you would have already failed dasatinib after the first day as you would have been 18 months without MMR and would have to consider changing!

So that is another reason why you have to reset your count.

Best wishes

Martin